Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Caribou, ME

May 24, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 24, 2024, 8:10 PM EDT for Hancock County, Washington County, Maine. It took effect at May 25, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2024, 8:10 PM EDT (00:10 UTC)
In effect from
May 25, 2024, 8:00 AM EDT
Expired
May 25, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WHUS41 KCAR 250010
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
810 PM EDT Fri May 24 2024

MEZ029-030-251200-
/O.NEW.KCAR.BH.S.0002.240525T1200Z-240526T0000Z/
Coastal Hancock-Coastal Washington-
810 PM EDT Fri May 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT....The warm air temperatures in the 60s to low 70s may 
  cause people to underestimate the dangers of the very cold water
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
Sinko
2 follow-up statements
172 
WHUS41 KCAR 250628
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
228 AM EDT Sat May 25 2024

MEZ029-030-260000-
/O.CON.KCAR.BH.S.0002.240525T1200Z-240526T0000Z/
Coastal Hancock-Coastal Washington-
228 AM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 60s to low 70s may 
  cause people to underestimate the dangers of the very cold 
  water temperatures which are currently only in the mid to 
  upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
524 
WHUS41 KCAR 251839
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
239 PM EDT Sat May 25 2024

MEZ029-030-260000-
/O.CON.KCAR.BH.S.0002.000000T0000Z-240526T0000Z/
Coastal Hancock-Coastal Washington-
239 PM EDT Sat May 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 60s to low 70s may 
  cause people to underestimate the dangers of the very cold 
  water temperatures which are currently only in the mid to 
  upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 24, 7:31 PM EDT, 39 minutes earlier.

Area forecast discussion, May 24, 7:31 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
731 PM EDT Fri May 24 2024

.SYNOPSIS...
High pressure will build in from the northwest tonight...crest
over the area Saturday...then slide east of the region on
Sunday. Low pressure will approach Sunday night and track
northwest of the area Monday into Tuesday. A cold front crosses
the area on Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
7:30PM Update...Aviation update only. See below...

6:41PM Update...Upper level low at 500mb continues to rotate
east tonight over New Brunswick towards the Maritimes. Diurnally
driven showers will continue to push east out of Maine over the
next couple hours and dissipate with the loss of daytime
heating. Sunset is after 8pm now so expecting still a few
showers for the next 90min or so... Strong cold air advection is
noticeable on satellite imagery but thankfully winds will keep
stirring tonight preventing any potential of frost. However,
temperatures will fall back into the 40s with even some upper
30s in the cold spots in the North Woods. No major changes to
the ongoing forecast.

Previous Discussion...
Cold front exits east of the area through this afternoon and
into early evening, with any remaining shower chances ending
early this evening. Clouds also decrease tonight, though a few
low to mid level clouds could persist this evening in the north.
Airmass tonight will be much cooler. Lows tonight should be
generally in the 40s, with a few upper 30s possible in the
normally colder spots in the north/northwest. The center of the
high pressure tonight will still be just to our west, which will
limit full decoupling and should allow it to stay just warm
enough for no frost.

Saturday is looking like a quiet, pleasant day with high
pressure over the region. Highs will be around 70 with mostly
sunny skies and all the mugginess gone. No rain chances. There
will be a bit of a NW breeze gusting around 20 mph.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Late Saturday night into early Sunday, a weak system moving from
west to east grazes the southern part of the area with a chance
of showers. Sunday afternoon looks generally dry with just a
small (20 percent) chance of showers. Partly cloudy skies, light
winds, low relative humidity, and highs in the low to mid 70s.

Sunday night into Monday, then next system begins to approach
from the west with increasing clouds and wind become southerly.
Rain could begin in western portions of the area Monday
afternoon, but will likely hold off until Monday evening.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A large low pressure system is expected to move into the region
Monday night. The initial warm front should bring some light
showers in the early night, then heavier rain through the rest
of the night. Models are in much better agreement with the track
and timing of the system. However, by Tuesday models are
inconsistent with the timing and track of center of the
occlusion. The Canadian keep showers in the area through the
rest of the week while the Euro and GFS have occasional showers,
but mostly inactive. Decided to keep low end chance showers for
the rest of the week. Expect near normal temps for this period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: 00z TAF Update...Generally VFR this evening with
SCT MVFR across northern terms. All sites trend to VFR tonight.
Gusty NW winds this evening becoming lighter over the next few
hours. Expecting VFR into tomorrow with NW winds becoming gusty
again 15-20kt.

Previous Update...
Shower activity mid to late afternoon is isolated to scattered
in nature, with generally VFR. Shower activity will end
everywhere by about 0z. Intermittent MVFR ceilings are possible
from PQI N from about 22z to 4z, but kept TAFs predominant low
VFR. Otherwise, VFR throughout for tonight into Saturday. Winds
SW 10-15 kts with gusts to 25 kts will be shifting to W/NW this
afternoon and remaining gusty. However, winds decrease to around
5 kts from the NW tonight, then increase to about 10 kts from
the NW during the day Saturday, with gusts 15-20 kts.

SHORT TERM:
Sat Night-Sun Night...VFR with light winds.

Monday...Generally starting VFR, with possible MVFR developing
late in the day. SE wind 10-15 kts with gusts to 25 kts.

Monday night...IFR in rain, fog and low clouds. S wind 10-15
kts.

Tuesday...IFR, possibly improving to MVFR late. S wind
5-15 kts.

Tue night-Wed...MVFR/IFR in rain showers. SW winds 5-10 kts

&&

.MARINE...
NEAR TERM: Conditions below small craft levels, though winds
will be up to 15-20 kts at times.

SHORT TERM: Next likelihood of small craft winds and seas comes
late Monday into Tuesday, with a SE wind and swell ahead of an
approaching low pressure system.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Foisy/Sinko
Short Term...Foisy
Long Term...LaFlash
Aviation...Foisy/Sinko/Foisy
Marine...Foisy/Sinko/Foisy
Hazardous weather outlook, May 24, 2:44 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
244 PM EDT Fri May 24 2024

MEZ001>006-010-011-015>017-031-032-251845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
244 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-251845-
Coastal Hancock-Coastal Washington-
244 PM EDT Fri May 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-251845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
244 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.